MON-354 Hypocalcemia: Hypoparathyroidism or Calcium Chelation in a Transfusion-Dependent Patient?
Journal of the Endocrine Society
Transfusion-associated hemochromatosis (TAH) can result in multiple endocrinopathies. Timely diagnosis and treatment can prevent life-threatening consequences. Here we report a misdiagnosed case of a transfusion-dependent 32 yo female with severe hypocalcemia. CASE DESCRIPTION Patient is a 32 yo female with Diamond-Blackfan anemia requiring chronic blood transfusions every 2-3 weeks. She has a history of non-compliance with iron chelation therapy, and as a child was diagnosed with TAH
... with TAH complicated by pancreatic diabetes, GH deficiency, hypogonadotropic hypogonadism, and primary hypothyroidism. In 2014, patient was evaluated for bilateral calf pain and found to have low calcium (6.9mg/dL) and elevated phosphorus (6.4mg/dL). She was started on calcium carbonate and calcitriol, but subsequently lost to endocrine follow up. During that time, calcitriol was discontinued, and she was treated with calcium alone for presumed hypocalcemia due to transfusion-related calcium chelation. In 8/2019, patient was seen in the ED for symptomatic hypocalcemia (Ca 6.2mg/dL, PTH 3pg/mL, vitamin D 25-OH 43.5ng/mL and ferritin 1147ng/mL). She was not taking medications for her other endocrinopathies at that time, with TSH 104, estradiol <30, FSH <1, IGF-1 11. MRI confirmed no pituitary abnormality. She was evaluated by Endocrinology and diagnosed with hypoparathyroidism. She was started on calcium carbonate and calcitriol with stabilization of calcium levels, restarted on levothyroxine and discussion of estrogen replacement was started. She is not currently requiring insulin for treatment of her diabetes. DISCUSSION Patients with TAH develop organ damage from iron deposition in a pattern similar to hereditary hemochromatosis, with preferential deposition in the gonadotrophs and lactotrophs leading to hypogonadism and hypoprolactinemia. Primary hypothyroidism, GH deficiency and primary hypoparathyroidism are rare by comparison. Our patient is unique in her wide range of endocrinopathies. More importantly, this case highlights that failure to recognize these endocrinopathies can lead to inappropriate management and increased morbidity to patients. Despite frequent contact with the health care system for management of her anemia, her endocrine labs were not consistently monitored, leading to the false diagnosis of calcium chelation for her hypocalcemia and treatment with calcium replacement alone. A correct diagnosis of primary hypoparathyroidism due to iron deposition ensured proper treatment with both calcium and calcitriol in this patient's case. CONCLUSION Hypocalcemia associated with transfusion may be due to TAH or calcium chelation. It is important to recognize the rare case of primary hypoparathyroidism when present, in addition to other endocrinopathies, to ensure patients receive appropriate treatment.